Publication Abstract

Authors: Greenwald MK, Ruterbusch JJ, Beebe-Dimmer JL, Simon MS, Albrecht TL, Schwartz AG

Title: Risk of incident claims for chemotherapy-induced peripheral neuropathy among women with breast cancer in a Medicare population.

Journal: Cancer 125(2):269-277

Date: 2019 Jan 15

PubMed ID: 30387871External Web Site Policy

Abstract: BACKGROUND: Chemotherapy-induced peripheral neuropathy (CIPN) is a common and disabling consequence of neurotoxic therapies, yet factors that modulate the development and clinical impact of CIPN are poorly understood. This epidemiological analysis identifies risk factors for the incidence of CIPN. METHODS: This retrospective analysis of Surveillance, Epidemiology, and End Results-Medicare data examined predictors of incident CIPN claims among 11,149 women aged 66 years or older with American Joint Commission on Cancer (AJCC) stage II to IV breast cancer (and no secondary cancer diagnosis or preexisting neuropathy) who received chemotherapy. RESULTS: Overall, new CIPN claims occurred for 8.3% of patients within 1 year of starting chemotherapy. Risk emerged approximately 3 months after the start of chemotherapy and increased throughout 1 year. Paclitaxel as part of first-line therapy increased CIPN risk 2.7-fold in comparison with nonneurotoxic agents (15.9% vs 5.0%), with lower incidence rates for carboplatin and paclitaxel (11.9%), carboplatin and docetaxel (9.3%), carboplatin alone (7.7%), and docetaxel alone (6.6%). The CIPN incidence rate was higher for women who at the time of their breast cancer diagnosis were relatively young (within this Medicare sample), were at AJCC stage II or III, were married or had an equivalent status, and had fewer comorbidities, but it did not differ by race/ethnicity or poverty level. CONCLUSIONS: These Medicare claims database findings indicate that women aged 66 years or older with breast cancer are susceptible to CIPN from taxane and/or platinum compounds, with risk emerging approximately 3 months into treatment. Prospective studies of symptom emergence and clinical response (eg, stopping chemotherapy and adjunctive treatments) are indicated to determine how best to inform patients of this risk and to manage CIPN in this population.

Last Updated: 16 May, 2019